Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

15 year old having Bicuspid aortic valve. Will the drug abuse worsen the condition?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
My 15 year old son was born with a bicuspid aortic valve. He admits to smoking pot on occasion. Is this more risky for him than for others w/o this condition?
Posted Thu, 26 Apr 2012 in Congenital Heart Disease
Answered by Dr. Aparna Kohli 3 hours later

Thanks for posting your query.

The risks of marijuana or pot are greater for your son than the rest of the population.

Pot contains cannabis which has been found to increase the heart rate by 20-100% in the first 3 hours after smoking. A study estimated that marijuana users have a 4.8-fold increase in the risk of heart attack in the first hour after smoking the drug. This may be due to increased heart rate as well as the effects of marijuana on heart rhythms, causing palpitations and arrhythmias. This risk may be greater in aging populations or in those with cardiac vulnerabilities.

I would strongly advise him to avoid smoking pot and follow a healthy lifestyle.

I hope I have answered your query. Please accept my answer if you have no further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor